Texas, 2016

Hail in Texas, October 5, 2016

October 5, 2016 · NWS OUN · 1 event in 1 county or zone

A few isolated storms formed along a dryline in western north Texas on the evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few isolated storms formed along a dryline in western north Texas on the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 5, 1:48 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Oct 5, 1:48 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT WED OCT 5 2016

.DISCUSSION...

Several runs of the operational HRRR indicate a few storms may
develop by late afternoon across western north Texas and far
southern Oklahoma. This will mainly occur along and near a
dryline. Instability and shear will certainly support a few severe
storms with hail and wind.

During evening and overnight, surface winds will back and better
moisture will return to western Oklahoma. This may result in
additional showers and thunderstorms. Overnight, better chances
for showers and storms should shift into northern Oklahoma as
strong low level flow gradually decreases across southern Kansas.

A little uncertain about showers and thunderstorm chances Thursday
morning and early afternoon, but some cloud cover will linger
through the morning.

By late afternoon, a cold front will enter far northern Oklahoma as
a trough lifts from the central Rockies into the central
Plains.  Better height falls will remain north of the area, but a
deep enough frontal boundary will result in scattered to numerous
showers and storms along and just behind the front. Moderate
instability ahead of the front will allow for strong to severe
storms, with strong winds and hail.

The front will clear southern Oklahoma and western north Texas by
early morning Friday.  Therefore, some rain and showers may linger
near the Red River early but better chances for rain will be
across northern and central Texas.

Mainly dry conditions are expected over the weekend.  A trough will
skirt northwestern Oklahoma late in the weekend/early Monday.
Some elevated showers and storms may develop as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  54  67 /  30  30  80  20
Hobart OK         69  86  54  68 /  30  40  80  20
Wichita Falls TX  71  89  59  70 /  20  10  70  50
Gage OK           59  87  45  70 /  10  30  40  10
Ponca City OK     70  88  51  67 /  40  50  90  20
Durant OK         71  88  65  75 /  10  10  40  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Oct 5, 10:48 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT WED OCT 5 2016

OKZ004>048-050>052-TXZ083>090-061700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
A FEW STORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. SURFACE
HEATING AND LINGERING BOUNDARIES ACROSS THE AREA MAY PROVIDE
ENOUGH LIFT FOR A FEW STORMS TO DEVELOP. IF THESE STORMS
DEVELOP... SOME COULD BECOME STRONG TO SEVERE. THERE IS A MARGINAL
RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA... EXCEPT FOR
SOUTHEAST OKLAHOMA. HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS UP TO 60 MPH WILL BE THE MAIN CONCERNS.

THE MORE LIKELY TIME FOR THUNDERSTORMS WILL BE LATE THIS EVENING
THROUGH EARLY THURSDAY MORNING ACROSS PARTS OF NORTHERN AND
CENTRAL OKLAHOMA. A FEW OF THESE STORMS MAY ALSO BECOME STRONG TO
MARGINALLY SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON ALONG A
COLD FRONT ACROSS NORTHERN OKLAHOMA AND THEN MOVE SOUTH THURSDAY
NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE
HAIL... DAMAGING WINDS... FREQUENT LIGHTNING AND HEAVY RAINFALL THE
MAIN CONCERNS. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE
TOWARD SOUTHERN OKLAHOMA AND NORTH TEXAS EARLY FRIDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA
SUNDAY AND AGAIN ON TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 5, 4:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED OCT 5 2016

TXZ087-088-052330-
KNOX TX-BAYLOR TX-
555 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN BAYLOR COUNTIES UNTIL 630 PM CDT...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOREE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3340 9961 3343 9964 3358 9945 3355 9935
      3345 9933 3340 9949
TIME...MOT...LOC 2250Z 237DEG 18KT 3345 9951

MAD
Special weather statement, Oct 5, 5:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT WED OCT 5 2016

TXZ085-088-052345-
WILBARGER TX-BAYLOR TX-
622 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER AND
NORTHWESTERN BAYLOR COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
LAKE KEMP...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3372 9946 3404 9929 3403 9912 3392 9901
      3364 9935
TIME...MOT...LOC 2321Z 215DEG 36KT 3376 9935

MAD

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baylor

When
October 5, 5:25 PM CST
Where
Baylor County, Bomarton
Measured
1 in hail
Reported by
Public
Coordinates
33.510, -99.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659158.